Warning

 

Close

Confirm Action

Are you sure you wish to do this?

Confirm Cancel
Member Login
Site Notices
9/22/2017 12:11:25 AM
Posted: 10/3/2005 9:38:09 AM EDT
What are some issues that a woman would encounter when they stop taking birth control?

My wife and I decided that it was not worth the risk for her to continue taking birth control; her mother has had breast cancer at a young age and her sister has had complications from taking birth control pills so the risks seemed rather high as well as the actual cost of the pills.

She is in great health and has not had any ill effects from stopping but we have abstained for one month prior to her quitting and until her cycle evens out per her doctor. The problem is there is no cycle. She has not had a period for over 3 months since she stopped taking them. Can not having a period for so long cause problems? I told here that she should go see doctor but she said she felt fine so I am leaving it up to her, for now.

Has anyone else had any problems like this?
Link Posted: 10/3/2005 9:47:28 AM EDT
I think everyone's system reacts differently when coming off the pill. She should get back on track with her cycle, but I recommend at least calling the doctor to make sure things are okay. Given the family history of problems, I would get it checked out to make sure she's okay.....
Link Posted: 10/3/2005 9:51:08 AM EDT
Link Posted: 10/3/2005 9:54:32 AM EDT
I agree with SP1Grrl on this one. I never did well on birth control pills. I went on them right before my marriage [9 years ago] for a month. Felt horrible, went off of them after the first month and didn't menstrate for almost a year [well 8 months]. Then once I started talk about hormone surges. Pretty horrible. Its amazing my marriage lasted those first few months. I do say it was very effective against pregnancy!

Patty
Link Posted: 10/3/2005 10:04:58 AM EDT
Wow thanks for the replies.

I didn't want her to go on them in the first place but her cycles were not very regular in the first place and she decided that she wanted to have regular periods and on the pill she was set your watch regular but she was pretty moody.

Now she is pretty mellow but with her family history it seemed like a good idea to get off of them. It seems that these things can really mess the womenz up pretty bad. I knew a lady that went on them and menstruated for nearly a year, she tried to talk my wife out of it but she wouldn't listen.
Link Posted: 10/3/2005 10:18:38 AM EDT
My advice to get back to normal is green tea, healthy balanced diet, exercise rigerously as often as possible and Vitamin B6.

Patty
Link Posted: 10/3/2005 10:21:17 AM EDT
Ummm... pregnacy.

When you stop using the birth control pill but you don't get a period for several months, you may have what's known as post-pill amenorrhea. The pill prevents your body from making hormones involved in ovulation and menstruation. When you stop taking the pill, it can take some time for your body to return to normal production of these hormones.

Typically, your period should start again within three months after you stop taking the pill. Most women ovulate promptly and have a period within four to six weeks. But some women, especially those who took the pill to regulate their menstrual cycles, may not have a period for many months.

If you don't have a period within three months, take a pregnancy test to make sure you're not pregnant. If after six months you still don't have a period, see your doctor.
Link Posted: 10/3/2005 12:18:37 PM EDT
Also, this may be bunk, but I was told to be extra careful for the first while after being off the pill and that it is more likely to have multiples if you do get pregnant right after quitting them.

Got off the pill at request of my husband who noticed a dramatic difference in my personality on and off. Got pregnant, too. Go figure.
Link Posted: 10/3/2005 8:55:10 PM EDT
I think it also depends on the type and kind of pill that is taken.

Currently, most pills are a mix of progesterone and estrogen, both hormones naturally supplied by the woman's body. When you add it, it causes your ovaries to be "tricked".

I was on BC since the age of 14, and having had a bought of cervical dysplasia, and after having our child with major complications, we decided to go ahead and get my tubes tied. We did opt to have just the clamps without the cutting and "burning" of the fallopian tubes, therefore, it has a higher chance of being reversed if we ever want to try to have children again. (highly unlikely)

Then there are the plethora of other BC methods, such as the patch and the shot, and of course that crazy Norplant.

I read some studies that suggest the BC pill actually helps to guard against some cancers, such as ovarian, as well as ovarian cysts and such. But, I've also read some studies that suggest the BC pill increases the risks of some cancers, such as cervical and breast.

If it's been three months already, and you're going into the fourth month, I would at least call the doc for an opinion. She could be feeling "fine", which is great, but that doesn't mean that, just for the sake of comfort, a phone call can't be made.

I'm surprised that the doc said just to stop BC, cold turkey. When I came off the pill, the doc lowered my dose, and then lowered it again, over a 2-3 month period before I stopped completely. It gave my body a chance to adjust to the hormone differences without so much shock.

Good luck!
Shan
Link Posted: 10/3/2005 9:11:23 PM EDT
My wife had a stroke due to BC pills!
Link Posted: 10/3/2005 11:40:44 PM EDT

Originally Posted By uwcopper:
My wife had a stroke due to BC pills!



Recently? My mother had several "mini-strokes" back when the pill was extremely strong 70s, but as you can see in this thread, different women respond in different ways to the pill.
Link Posted: 10/4/2005 9:50:37 AM EDT
Just as an after thought...it's not dangerous for a woman to not have a period for an extended length of time. Taking the week of placebo pills at the end of the month forces you to get your period. But there are programs out there that only allow your period every 3 months, or once every 6 months.

fyi.
Link Posted: 10/4/2005 11:05:21 AM EDT
That's so true Daisy.
I tried that Depo-Provera stuff when I went to college after high school (the first time), and I never had a period on that stuff. Great because I didn't ever have to worry about starting in an awkward place. But then again, when I decided to go back on the pill form of BC, I had a continous period for over 2 months...
So I don't think that the benefits outweighed the cons of it.

At any rate, I've heard that the programs you mention actually are better for you than the regular 28-day cycle pill.

Shan
Link Posted: 10/4/2005 12:02:34 PM EDT

Originally Posted By SemperWife:
That's so true Daisy.
I tried that Depo-Provera stuff when I went to college after high school (the first time), and I never had a period on that stuff. Great because I didn't ever have to worry about starting in an awkward place. But then again, when I decided to go back on the pill form of BC, I had a continous period for over 2 months...
So I don't think that the benefits outweighed the cons of it.

At any rate, I've heard that the programs you mention actually are better for you than the regular 28-day cycle pill.

Shan



I was on Depo too...loved the convenience...but I gained 25 pounds.
Hated that!

Once I figured out it was the depo that was causing the weight gain..I went back on the pill.
Top Top